Utah, 2025

Flash Flooding in Utah, August 25 to 28, 2025

August 25 to 28, 2025 · NWS SLC · 9 events in 4 counties and zones

Showers and thunderstorms brought flash flooding to portions of southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$535,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms brought flash flooding to portions of southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 25, 2:19 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 25, 2:19 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
319 PM MDT Mon Aug 25 2025

.SYNOPSIS...An ongoing monsoon surge will bring a heightened
threat of heavy rain with any thunderstorms across the region
through Tuesday. By Wednesday, drier air will begin to shift
northward into southern Utah, reaching the remainder of the state
by Thursday. Drier conditions are expected to continue Friday into
the weekend.

&&

.SHORT TERM (Through 12Z Wednesday)...Widespread convection
continues to develop in association with an ongoing monsoon surge
impacting much of the region. A weak remnant MCV is transitioning
through northern Utah, supporting relatively strong convection
near the Utah/Idaho border. Another, strong MCV shifting across
southern Nevada is providing enhanced lift to portions of
southwestern Utah.

With PWATs at or above 1 inch and relatively slow storm motions,
expect any thunderstorms to be capable of heavy rainfall, with
rainfall rates in excess of 0.50 to 1.00" per hour. The strongest
storms and/or those that train over the same areas may exceed
1.50" per hour.

Another strong MCV will shift across southern Utah Tuesday
morning. Timing on this MCV varies across the guidance, but the
bulk of the CAMS support an enhanced threat of flash flooding
across portions of southern Utah in association with this MCV
after 09Z through about 18Z. As this disturbance moves northward,
subsidence may suppress convection across southern Utah,
particularly southwestern Utah during the afternoon. All in all,
expect another busy day, starting earlier than normal, for the
CWA.

.LONG TERM (After 12Z Wednesday), Issued 351 AM MDT... A general
southwesterly flow aloft atop low level westerly flow will result
in a drying trend across the forecast area during the middle to
latter portion of the week. How quickly the airmass dries is where
the greatest uncertainty lies in the long term forecast, with
some guidance quickly mixing this moisture out, particularly
across southern Utah by Wednesday, while other guidance maintains
dew points in the upper 40s and 50s statewide through Wednesday
before gradually drying from south to north Thursday into Friday.
In the absence of an exchange of airmasses such as with a strong
cold front, more often than not moisture tends to linger longer,
particularly with a moisture-rich airmass such as the one which
will be in place at the beginning of the long term period. As such
the idea of keeping PoPs elevated Wednesday afternoon across most
of the forecast area, followed by a gradual downward trend
Thursday through Friday seems reasonable. In fact, Wednesday could
end up being an active flash flood day assuming low level
moisture does in fact remain, as storm motions would tend to move
convection into prone drainages including Capitol Reef, the San
Rafael Swell, as well as the Grand Staircase and Glen Canyon Rec
areas.

The airmass will remain relatively cool through the duration of
the week despite the decrease in cloud cover. Max temps will run
5-8 degrees below climo through Friday before gradually warming
heading into the upcoming holiday weekend.

&&

.AVIATION...KSLC...Predominant VFR conditions can be expected at
the terminal through the TAF period, with northwest winds
switching to diurnal southeast around 03z. Brief vicinity showers
may spur erratic winds through early evening, with 40% chance of a
thunderstorm spreading off the Oquirrhs and impacting the
terminal during the 22-02Z timeframe, with another potential round
after midnight. These storms would be accompanied by gusty
outflow winds in excess of 25 kts and lightning.

.REST OF UTAH AND SOUTHWEST WYOMING...Afternoon and evening
showers and thunderstorms will continue across much of the region
today, which may impact area terminals with gusty outflow winds,
lightning, and potentially MVFR to brief IFR visibility within
heavier rainfall. Southern terminals may see continued convective
activity well into late evening. Away from these storms, VFR
conditions with terrain driven winds can be expected.

&&

.FIRE WEATHER...An ongoing monsoon surge will continue to bring
periods of thunderstorms with a high potential for wetting rains
through Tuesday. By Wednesday, drier air will begin to work into
southern Utah, reaching through the remainder of the state by
Thursday. This will bring a decrease in humidities, though with
mainly terrain driven winds, critical fire weather conditions are
not expected.

Expect drier conditions over the weekend, with terrain driven
winds as high pressure builds into the region.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Seaman/Verzella

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 25, 1:50 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
250 PM MDT Mon Aug 25 2025

UTZ122-252130-
Southwest Utah UT-
250 PM MDT Mon Aug 25 2025

...A strong thunderstorm will impact portions of northwestern Iron
County through 330 PM MDT
...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles northeast of Beaver Dam, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Iron
County.

This includes Utah Route 56 between mile markers 16 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3771 11378 3786 11389 3807 11356 3783 11339
TIME...MOT...LOC 2049Z 240DEG 13KT 3779 11374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Aug 25, 2:16 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
316 PM MDT Mon Aug 25 2025

UTZ101-103-252145-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
316 PM MDT Mon Aug 25 2025

...A strong thunderstorm will impact portions of northeastern Box
Elder County through 345 PM MDT
...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Snowville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snowville.

This includes the following highways...
 Interstate 84 between mile markers 0 and 5.
 Utah Route 30 between mile markers 82 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4198 11271 4189 11292 4195 11297 4200 11287
      4200 11273
TIME...MOT...LOC 2115Z 243DEG 7KT 4195 11287

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JW

The radar

The Cedar City radar (KICX), 41 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 25, 5:30 PM MST to 6:30 PM MST
Where
Washington County, 1.48 mi SW of Zion Lodge to 0.86 mi SSW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.236, -112.971

Flash flooding was reported in Zion Canyon with muddy debris across the road. The East Fork of the Virgin River rose approximately 1.5 feet.

Flash Flood, Washington

When
August 26, 8:35 AM MST to 9:35 AM MST
Where
Washington County, 1.02 mi NNW of Zion Lodge to 1 mi NNE of Springdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.264, -112.954

Zion National Park reported flash flooding in the main canyon, including Clear Creek.

Flash Flood, Kane

When
August 26, 2:45 PM MST to 3:45 PM MST
Where
Kane County, 8.51 mi SSE of Adairville to 5.21 mi SSE of Adairville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.003, -111.871

Gauge data from Lees Ferry in Arizona suggests a flash flood on the Paria River. Time is estimated based on radar and gauge data.

Flash Flood, Kane

When
August 26, 3:30 PM MST to 4:30 PM MST
Where
Kane County, 2.56 mi WNW of Glen Canyon to 1.35 mi W of Glen Canyon
Cause
Heavy Rain
Reported by
Public
Coordinates
37.091, -111.714

Flash flooding was reported along a wash near US-89 milepost 9.

Flash Flood, Emery

When
August 26, 4:01 PM MST to 5:01 PM MST
Where
Emery County, 12.78 mi SSE of Cleveland to 13.42 mi SSE of Cleveland
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.160, -110.730

Buckhorn Draw Road was washed out, with a car on road washed a quarter mile down the road. Four people were rescued due to flash flooding.

Flash Flood, Kane

When
August 26, 5:00 PM MST to 6:00 PM MST
Where
Kane County, 0.99 mi ENE of Glen Canyon to 1.04 mi ENE of Glen Canyon
Cause
Heavy Rain
Reported by
Public
Coordinates
37.086, -111.653

Flash flooding was reported along Wahweap Creek near Big Water.

Flash Flood, Emery

When
August 26, 8:45 PM MST to 9:45 PM MST
Where
Emery County, 15.31 mi S of Green River to 15.54 mi SSE of Green River
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.760, -110.143

A gauge on the San Rafael River recorded a flood wave around 700 cfs.

Flash Flood, Washington

When
August 27, 3:40 AM MST to 4:55 AM MST
Where
Washington County, 2.55 mi NNE of Zion Lodge to 2.38 mi SE of Zion Lodge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.285, -112.938

The East Fork of the Virgin River recorded a flood wave of 510 cfs. A flash flood of 1290 cfs was recorded on the North Fork of the Virgin River gauge.

Flash Flood, Utah

When
August 27, 9:00 PM MST to August 28, 12:00 AM MST
Where
Utah County, 2.08 mi ESE of Ironton to 1.82 mi ESE of Ironton
Cause
Heavy Rain / Burn Area
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
40.211, -111.612

A debris flow out of the Buckley Draw burn scar brought flash flooding to several homes, a church, and closed down portions of Nevada Avenue and Slate Canyon Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280923, 1288904, 1288906, 1288908, 1288910, 1288912, 1288913, 1288922, 1288933.